I'm 46 and post meno. In recent months my skin has taken on this really bad suntan look. It is blotchy and has lots of dark spots appearing. I look at photos from even a year ago and what a difference. It was lighter, even tone and relatively clear looking. When I first was entering menopause one of the first signs was a dark upper lip like a moustache. That faded with the HRT. I"m wondering now if my FSH and LH are off again and causing this to happen. I have also had alot of thyroid problems in recent months and my TSH has been all over the map. Levels of all hormones seem to be interrelated so could this be the cause. I've tried Retin-A and no improvement plus a host of other creams etc. I do have an appt. in 2 days. Anyone else heard of this
Hi: I'm 53 and have those dark spots on my face too. I read that they're called Melasma. I started using a fade cream system from QVC that Joan Lunden brought on. It has faded the spots, but now it seems like it's too strong and causing irritation. My skin is very sensitive and everything I put on it causes me to break out. It's very frustrating. My hormones are all over the place too. I hope I live long enough to see the end of menopause!!! Sue
This condition is known as "melasma." It's also called "chloasma." My mother has this and it is due to an estrogen imbalance. Many women have this either in perimenopause or when they are pregnant or on birth control pills or on hormone replacement (yet ANOTHER reason you should stay away from supplemental hormones!). It is 100% hormonal and not due to nutrition. My mom, age 57, developed this condition when she took the breast cancer drug Tamoxifen to prevent a recurrence. (Tamoxifen blocks estrogen in the breast but acts like estrogen throughout the body, meaning it affects the bones, cholesterol, what not). The melasma slowly disappeared when she went off it 2 years ago. The best solution for melasma is to first STAY OUT OF THE SUN!!! The tiniest bit of a tan will exacerbate this condition like you wouldn't believe!! Secondly, melatonin gets thrown off keal when estrogen levels are chaotic; some (inconclusive) studies have shown melatonin supplements will get rid of this but first ask your doctor. Topically, your best solution will be hydroquinone cream along with retinol and alpha-lipolec acid. These in combination work better than any of them alone. The hydroquinone though is first and foremost the most necessary. Mom's melasma started disappearing when she applied this to her face. Give it a try! Hope this helps.
Save time trouble and money and have a Reproductive Endocrinologist chart your hormones.
There are good answers for this problem.
Tamoxifen is a little bit rough on the side effects.
My mother and aunt take Evista.
There are also one or two newer SERM's like Tamoxifen and Evista.
The whole skin problem is a little bit more complex than just estrogen.
P.S. I used a lotion with alphahydroxy and a 15 spf.
[This message has been edited by kat721 (edited 04-20-2003).]
Thanks for the replies. I had read that estrogen could cause this. I am also on Synthroid. I have had a rough 2 years of major stress. I do know that nearly weekly I feel totally different. My lab tests show it to. I just don't know why the doctor can't pick up anything conclusive. He just says that thyroid antibodies being "slightly" positive is not high enough for Hashimotos. I don't understand that. My skin has gone from clear and light, even toned to ugly tan with dark and light blotches. Do you think stopping the estrogen might help? I have tried Retisol-A and it didn't seem to do much.
S, I don't know if stopping estrogen will help. But I would certainly consider the type of estrogen you are getting and the dose.
I would also ask for a Glucose Tolerance Test.
Not the morning fasting blood sugars.
But the blood sugars that are taken 2 hours after ingesting the glucose syrup the Doctors office gives you.
For me the big turn around really began with the recognition of Insulin Resistence in my body.
I am not a diabetic and for years my condition was over looked because I am what is called "one of the thin sisters" We are women who don't battle with obesity but still have all the deadly parts to the whole metabolic syndrome and we are treated with an anti-diabetes medication. There are a couple of choices on the market now but I am on Metformin.
I think that med is the one of choice.
The function of the Pancreas is a huge key in the skin problem and the way it triggers androgen production in the body. Since your Thyroid is also part of the Endocrine system you really should have a consult with a reproductive endocrinologist.
Endocrinologists take care of ALL the glands and they see things differently than other doctors.
It will help to make so many things more clear.
Since Breast Cancer runs heavily in our family I was pretty freaked about the ills of estrogen for a while.
However, once my Endocrinologist explained the intricate process he uses along with specific estrogens I agreed to try an estrogen and see how things went.
My Endocrinologist made one big selling point to me.
He said that is a patient were going to have a bout with Breast Cancer that his patients were the kind of patients with all the difficcult hormonal problems that fit the profile for Breast Cancer and other female cancers.
It has been experience that breast cancer is not an issue in his practice and the ones who have shown up with Breast Cancer had other more concerning matters that over road the estrogen.
His view on blood monitoring impressed me as I had always said that if ever I really needed to go on Estrogen that I would look around for a Doctor who would do custom compounding of hormones or I would want to do the blood monitor medications.
I've been on a specific medication since December.
A lot of things are better.
I have had a lot of trauma from hormones and endometriosis and adenomyosis and the fibroid tumor and Poly Cystic Ovaries.
It's been real rough.
The medications have helped to definately better my health.
I ran around for the whole summer last year with heart failure.
That was no fun at all.
It was scary and frustrating and it was the wisdom of the Cardiologist and my Reproductive Endocrinologist who worked together to stabilize my pulses which were spiking and sticking well over 100.
Once I got the right medications and the right dose on board I began getting better.
Endometriosis and adhesions have already wrecked my colon.
I'm not in any hurry to buck the medical system which has delivered me from such overwhelming difficulty.
I recently was mocked on another message thread because I am a Holistic Practitioner and I choose to work with Pharmeceutical medications.
All I have to say about that is this.....It's a mightly sad day when the enlightened of the word has to dis the ill and ignore the bounty of real health care help that is available.
To me the true meaning of Holistic means finding the place of balance.
Finding that place regardless of whoes name is on the remedy bottle, be it be pharmeceuticals or homeopathy or herbal concoctions or supplimental therapy.
I also don't see any wisdome at all in dissing the surgical process in favor of other less invasive modalities.
Ssometimes, a womans situation becomes so severe that surgical intervention is truly necessary.
If I could turn back the clock to the point in time I decided to go the hysterectomy route, I would do it all over again in a heart beat.
For me, having the surgery probably saved my colon and I still have a whole one that works even though it needs a lot of help.
Don't be afraid of Estrogen. Be cautious and learn all you can about any medication that gets prescribed.
All meds have their dark side. They all can cause problems down the road.
I suppose with pretty much anything we have to weigh the risks against the positives and make a very personal decision that only we can make as an individual woman living in our own body.
P.S. We eventually had both my ovaries removed because my hormone levels were fluctuation wildly.
The first ovary was removed with the hysterectomy.
The second ovary was removed several months later because it started causing pain.
The Endocrinologist who did my surgery for the ovary removal told me that the Ovary did not look sick when we went in.
However, the Pathology report came back showing Ovarian Endometriosis which then accounted for the wild fluctuations in the hormone levels.
I personally am really glad my surgeon had the insight to go on my symptoms and get that ovary out of my body.
Of all endometrial conditions it is the problems of Ovarian Endometriosis that tends to become a more serious condition.
Sometimes there is great wisdome in the medical process. And I for one am all for wisdom no matter which modality gets used.